Alert archive / Michigan / Freeze Warnings in 2021

Freeze Warning 3, NWS Detroit, MI

May 10, 202111 counties in Michigan

NWS Detroit, MI issued this freeze warning at May 10, 2021, 2:23 PM EDT for 11 counties in Michigan. It took effect at May 11, 2021, 2:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2021, 2:23 PM EDT (18:23 UTC)
In effect from
May 11, 2021, 2:00 AM EDT
Expired
May 11, 2021, 7:33 AM EDT
In force
6 hr
Issued by
NWS Detroit, MI

Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Livingston County, MI, Midland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI

The radar

The Detroit radar (KDTX), 65 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WWUS73 KDTX 101823
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
223 PM EDT Mon May 10 2021

MIZ047>049-053>055-060>063-068-111200-
/O.NEW.KDTX.FZ.W.0003.210511T0600Z-210511T1200Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, and Howell
223 PM EDT Mon May 10 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...

* WHAT...Sub-freezing temperatures as low as 30 degrees expected.

* WHERE...Portions of southeast Michigan.

* WHEN...From 2 AM to 8 AM EDT Tuesday.

* IMPACTS...Frost and freeze conditions may kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$

MIZ069-070-075-076-082-083-111200-
/O.NEW.KDTX.FR.Y.0003.210511T0600Z-210511T1200Z/
Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Pontiac, Warren, Ann Arbor, Detroit, 
Adrian, and Monroe
223 PM EDT Mon May 10 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...

* WHAT...Temperatures as low as 33 degrees will result in frost 
  formation.

* WHERE...Oakland, Macomb, Washtenaw, Wayne, Lenawee and Monroe 
  Counties.

* WHEN...From 2 AM to 8 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
1 follow-up statement
071 
WWUS73 KDTX 111133
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
733 AM EDT Tue May 11 2021

MIZ047>049-053>055-060>063-068-111245-
/O.CAN.KDTX.FZ.W.0003.000000T0000Z-210511T1200Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, and Howell
733 AM EDT Tue May 11 2021

...FREEZE WARNING IS CANCELLED...


$$

MIZ069-070-075-076-082-083-111245-
/O.CAN.KDTX.FR.Y.0003.000000T0000Z-210511T1200Z/
Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Pontiac, Warren, Ann Arbor, Detroit, 
Adrian, and Monroe
733 AM EDT Tue May 11 2021

...FROST ADVISORY IS CANCELLED...


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this freeze warning went out at May 10, 2:00 PM EDT, 23 minutes earlier.

Area forecast discussion, May 10, 2:00 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
200 PM EDT Mon May 10 2021

.AVIATION...

A weak wave with associated VFR clouds will be moving across the
Great Lakes this afternoon. The majority of CIGS through the
afternoon will be 6-8 kft with only occasional FEW-SCT at or
slightly below 5 kft. Some light returns on the radar can be seen
this afternoon, but the dry low levels is preventing most of this
from reaching the ground. Will continue to leave any mention of
light rains showers out of the TAFs as it appears unlikely to impact
any terminals. VFR conditions continue into tonight with some
lingering FEW-SCT clouds and the potential for some clears skies for
at least part of the night.

.DTW THRESHOLD PROBABILITIES...

* Low for ceiling 5000 feet or less this afternoon and tonight.

&&

.PREV DISCUSSION...
Issued at 320 AM EDT Mon May 10 2021

DISCUSSION...

Long wave troughing across the northern Great Lakes and Upper
Midwest with an embedded mid level low across nrn Ontario and Lake
Superior will sustain the resident cold airmass across the region
for a few more days. A fast moving short wave impulse now over
SD/srn MN will traverse srn and cntl Lower Mi this afternoon. There
is a fair amount of mid clouds downstream across Wisconsin
preceding this feature. Diurnal heating will allow this moisture to
expand into a broken to at times overcast high based cloud deck as it
moves into Se Mi later this morning and this afternoon. Steepening
low level lapse rates through diurnal heating will offer enough
convective cloud depth to support a 20 to 30 percent coverage of
light showers/sprinkles this afternoon. The limiting factor for
greater coverage will be weak large scale ascent and a substantial
sub cloud dry layer. The clouds will also limit the diurnal heating
potential, supporting afternoon highs in the 50s.

Decreasing clouds this evening and a dry boundary layer will support
another relatively cold night with temps down into the 30s, with a
northwest gradient likely hindering a hard freeze. The upper low
over Lake Superior is forecast to shear as it drops south into Lower
Mi late tonight and Tuesday. It will however result in the passage
of sharp mid level trough axis overhead on Tuesday. The lack of much
moisture preceding this feature will limit precip potential. There
will however be a notable steepening of the mid level lapse rates in
its wake as an impressive mid level cold pool (500mb temps of -32 to
-34C) overspreads Se Mi. These lapse rates will interact with some
 shallow low-mid level moisture to support another 20-30% chance for
 some diurnal showers Tues afternoon. This upper wave will result in
 a reinforcing shot of cold air into the forecast area as 850mb
 temps plunge to -3 to -4 C by Tues evening. This will again result
 in a chilly early-mid May day Tues with highs limited to the low to
 mid 50s and overnight lows Tues night down in the 30s.

Mid level anticyclonic flow and sfc high pressure will then expand
into Lower Mi from the west Tues night into Wednesday and will
dominate the forecast through the end of the week and possibly
through the weekend. This will support several dayus with a dry
forecast. There will be a slow moderation in the temps across the
region which will bring forecast highs back up into the 60s during
the latter half of the work week.

MARINE...

Low pressure will continue tracking east into the Mid-Atlantic
region today as high pressure begins to become reestablished across
the Great Lakes. A lingering pressure gradient across the
region will allow for northwest winds to be moderate in strength,
with strongest gusts across the northern and central Lake Huron
basin reaching 25 knots at times. The offshore component should keep
wave heights in the Lake Huron nearshore waters at bay through
midweek, although choppy at times especially in portions of outer
Saginaw Bay and around the tip of the Thumb. Winds will trend
lighter and more variable towards Thursday as the core of the high
pressure settles overhead.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....AA
DISCUSSION...SC
MARINE.......IRL

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 10, 3:34 AM EDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
334 AM EDT Mon May 10 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-110745-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
334 AM EDT Mon May 10 2021

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-110745-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
334 AM EDT Mon May 10 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:23 PM EDTFrost AdvisoryDTXLenawee, Macomb, Monroe, Oakland, Washtenaw, Wayne17 hr

Nearby

Freeze Warnings in Michigan, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.